Tuesday, May 08, 2012

Notes for ME

Rachel Makepeace (Facebook name) summarised what was going on at Bond Uni for me:

1. Bond Uni research is to aim and develop diagnostic tool of ME/CFS.
2. The final paper hasn't finished or published yet, but Ekua (one of the researchers) has published papers that point out their findings of low NK Cell activity in pw ME/CFS.
3. From the info Melinda posted here, we can tell that pathological diagnostic test of ME/CFS is possible.
4. Bond Uni had recently announced they are planning to open National Testing Centre (for ME/CFS) at their campus within 5 years.
5. There is a plan for the next research that is to compare the discovered biomark of ME/CFS against MS and RA to ensure the it will single out ME/CFS from other similar illnesses.
6. There will be some change in the research and the team is currently extremely busy to get all paper work sorted out.

Aside from this, there is a research collaboration between Bond Uni and Simmaron Research in the US (founded by Dr Dan Peterson.) 

Some of the blood collected by Bond Uni research were sent to Simmaron Research to figure out why our NK Cell Activity is low. And they are currently doing fund raising to make this important follow up research possible.

As you already know that Sonya (the lead researcher) has secured the historic grant (nearly A$1 million) recently, so I think it is safe to say biomedical research into ME/CFS will continue in Qld. 

Seratonin receptors are in the brain and the gut 

This section is just to remind me about the best two days I have had this year.  I guess I was on a "high" after not taking any Tramadol for a couple of days then starting again.

I have terrible CNS effects from withdrawing from Lovan (or any other SSRI or SNRI) and now I fear it is happening with Tramadol too.Without seratonin boosting in one form or another, I do seem to  have more pain but I have been withdrawing from anti-d's for 3 years - now on very small dose but I still get withdrawals if I forget to take it. Doctors are not taking me seriously and now Tramadol is in the mix as well. When I reintroduced it after two days off it, I have had the best days (not nights) (since Sunday) and very happy to be alive, and feel like having a mobility scooter is a total over reaction because I don't need it, but for the last two nights I have had acute bowel spasms so I am starting to suspect my brain wants more seratonin and my bowel can't handle it. I have no idea who to go and see about it - my GP's are clueless - my rheumy won't see me until after I have a biopsy for Whipple's disease. I am already going to an IBD clinic but truth be told, I don't think they know too much about seratonin in relation to gut either. Maybe patches would be better for me for pain instead of Tramadol which gives me a sense of well-being but is also acting on Seratonin levels.  It becomes an important consideration now that I am aware that there are more seratonin receptors in the gut than in the brain!

One observation is not enough to make conclusions so I will see what happens when I stop taking Tramadol next time.  By the second day I was just sitting there crying.  I also had the head jumps that come with moving my eyeballs, so typical of the problem I have when lowering the dose of Lovan. That was Saturday.

I know that Seratonin Syndrome is dangerous but at no stage in recommencing it could I say that I have had any of the symptoms: "Mild symptoms may only consist of increased heart rate, shivering, sweating, dilated pupils, myoclonus (intermittent tremor or twitching), as well as overresponsive reflexes.[1] Moderate intoxication includes additional abnormalities such as hyperactive bowel sounds, high blood pressure and hyperthermia; a temperature as high as 40 °C (104 °F) is common in moderate intoxication. The overactive reflexes and clonus in moderate cases may be greater in the lower limbs than in the upper limbs. Mental status changes include hypervigilance and agitation.[1] Severe symptoms include severe increases in heart rate and blood pressure that may lead to shock. Temperature may rise to above 41.1 °C (106.0 °F) in life-threatening cases. Other abnormalities include metabolic acidosis, rhabdomyolysis, seizures, renal failure, and disseminated intravascular coagulation; these effects usually arise as a consequence of hyperthermia.[1][3]"
Reference: Wikipedia


No comments: